Oklahoma, 2003

Damaging Winds in Oklahoma, August 1 to 2, 2003

August 1 to 2, 2003 · NWS OUN · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
240 PM CDT FRI AUG 1 2003

A FEW SHOWERS CONTINUE ACROSS NORTHWESTERN OKLAHOMA THIS AFTN. THESE
SHOWERS CONTINUE TO DISSIPATE IN COVERAGE. AN AREA OF SHOWERS AND
THUNDERSTORMS ARE ALSO OCCURRING ACROSS SOUTHEASTERN KS. THIS
ACTIVITY HAS DEVELOPED AN OUTFLOW BOUNDARY THAT CONTINUES TO MOVE
SOUTHWARD. A WEAK COLD FRONT EXTENDS ACROSS KANSAS INTO THE OKLAHOMA
PANHANDLE WITH A WEAK LOW PRESSURE IN SOUTHWEST KANSAS THIS AFTN.
ANOTHER WEAK OUTFLOW BOUNDARY EXTENDS ACROSS CENTRAL OK THIS AFTN. A
SHORTWAVE/SPEED MAX IS MOVING INTO THE CENTRAL PLAINS AND WILL
CONTINUE TO PUSH SOUTHEAST OVERNIGHT. TSRA IS EXPECTED TO CONTINUE
TO DEVELOP THIS AFTN/EVENING IN SOUTHERN KANSAS AHEAD OF THE COLD
FRONT/OUTFLOW BOUNDARY. THE BEST LIFT IS EXPECTED TO REMAIN NORTH
AND EAST OF THE FA. THE BEST CHANCES FOR THUNDERSTORMS IN FA IS
EXPECTED ACROSS NORTH CENTRAL OK THIS EVENING WHERE CAP IS WEAKEST
AND LIFT WILL BE THE BEST. HOWEVER...A FEW ISOLATED THUNDERSTORMS
COULD DEVELOP ALONG THE WEAK OUTFLOW BOUNDARY ACROSS CENTRAL OK THIS
AFTN INTO EARLY EVENING. A SWLY LLJ IS EXPECTED TO DEVELOP LATER
TONIGHT ASSISTING IN CONTINUED TSRA DEVELOPMENT BUT WILL
HELP KEEP BEST CHANCES OF TSRA TO EASTERN PORTIONS OF FA. A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
NORTHERN OKLAHOMA. WILL CONTINUE TO MONITOR AND MAKE ANY NEEDED
CHANGES TO POPS BEFORE ISSUE PACKAGE.

THE WEAK COLD FRONT IS EXPECTED TO MOVE SOUTH SATURDAY STALLING
ACROSS SOUTHERN PORTIONS OF FA. THE CHANCES FOR TSRA WILL PERSIST
SATURDAY AS THE FRONT MOVES. THE CHANCE OF SHOWERS AND THUNDERSTORMS
WILL ALSO BE POSSIBLE SUNDAY ESPECIALLY DURING THE OVERNIGHT HOURS
AS THUNDERSTORMS DEVELOP TO THE NORTH AND MOVE INTO THE AREA.

THE OVERNIGHT THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE THRU
EARLY NEXT WEEK. MEDIUM RANGE MODELS ARE BECOMING MORE IN AGREEMENT
WITH BUILDING THE UPR LVL RIDGE FURTHER EAST AND NORTH CAUSING DRY
HOT CONDITIONS TO BEGIN TO RETURN TO THE AREA BY THE MIDDLE OF NEXT
WEEK.

PRELIMINARY NUMBERS...
OKC   72   94   70   95  / 40   40   20   20
HBR   72   94   69   97  / 20   30   20   20
SPS   75   98   72   99  / 10   40   30   20
GAG   68   92   66   94  / 30   20   20   20
PNC   69   90   66   93  / 60   30   20   20
DUA   75   98   72   97  / 30   40   30   20

FORECAST ID = 25

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 1, 10:56 AM CST, 4 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
ALONG AND NORTH OF A LINE FROM CHEYENNE...TO OKLAHOMA CITY...TO
HOLDENVILLE.

TIMING...
BETWEEN 5 PM AND MIDNIGHT ALONG THE KANSAS OKLAHOMA BORDER. BETWEEN
9 PM...AND 4 AM NEAR INTERSTATE 40.

IMPACTS...
WIND GUSTS TO 65 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT
ACROSS THE NORTHERN ONE THIRD OF OKLAHOMA...WITH A LOWER RISK OF
HAIL TO THE SIZE OF GOLF BALLS...PRIMARILY OVER NORTH CENTRAL
OKLAHOMA. A DIMINISHING RISK OF SEVERE WIND GUSTS AND LARGE HAIL
WILL EXTEND TOWARD INTERSTATE 40 DURING THE EVENING AND OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH TONIGHT.

DISCUSSION...
A WEAK COLD FRONT OVER CENTRAL KANSAS THIS MORNING IS FORECAST TO
MOVE INTO EXTREME NORTHWEST OKLAHOMA LATE THIS AFTERNOON OR THIS
EVENING. SUFFICIENT HEATING AND DESTABILIZATION...ALONG WITH LIFT
AND ADEQUATE VERTICAL WIND SHEAR...WILL ALLOW SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE FRONT AND BECOME SEVERE. MOTION
WILL BE SOUTH OR SOUTHEAST AT 25 MPH. LARGE DIFFERENCES BETWEEN THE
TEMPERATURE AND DEWPOINT WILL SUPPORT THE LIKELIHOOD OF DAMAGING
DOWNBURST WINDS TO ACCOMPANY THESE STORMS DURING THE LATE AFTERNOON
AND EARLY EVENING.. A LOWER RISK OF HAIL TO THE SIZE OF GOLF BALLS
WILL ALSO BE POSSIBLE...PRIMARILY ACROSS NORTH CENTRAL OKLAHOMA
DURING THIS TIME. AS THE EVENING AND OVERNIGHT HOURS PROGRESS...THE
POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL WILL GRADUALLY
DIMINISH...AS STORMS APPROACH INTERSTATE 40.

ANOTHER POSSIBLE AREA FOR CONVECTIVE INITIATION WILL BE ALONG A
DEVELOPING CONVECTIVE OUTFLOW BOUNDARY...NEAR THE KANSAS OKLAHOMA
BORDER. IF A SUFFICIENT NUMBER OF THUNDERSTORMS CONTINUE TO DEVELOP
OVER KANSAS DURING THE AFTERNOON...THIS BOUNDARY MAY REMAIN STRONG
ENOUGH DURING THE PEAK HEATING OF THE DAY...TO INITIATE
THUNDERSTORMS EARLIER THAN EXPECTED SOUTH OF THE COLD FRONT...
PERHAPS BETWEEN 2 AND 4 PM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS SATURDAY AND SATURDAY
NIGHT. THE ABOVE MENTIONED COLD FRONT WILL CONTINUE TO MOVE
SOUTHWARD DURING THE DAY SATURDAY...AND WILL INITIATE ADDITIONAL
THUNDERSTORMS...SOME POSSIBLY BECOMING SEVERE. AS THE FRONT REMAINS
IN OR CLOSE TO THE AREA INTO EARLY AND MIDDLE PARTS OF NEXT WEEK...
THUNDERSTORM CHANCES WILL CONTINUE...HOWEVER DIMINISHING WIND SPEEDS
IN THE MID AND UPPER LEVELS WILL SUPPORT A LOWER PROBABILITY OF
ORGANIZED SEVERE WEATHER.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

The radar

The Vance AFB radar (KVNX), 93 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
August 1, 3:45 PM CST
Where
Kay County, Ponca City
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.700, -97.083

Thunderstorm Wind, Grady

When
August 1, 5:40 PM CST
Where
Grady County, 7 mi SW of Minco
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.250, -98.017

Thunderstorm Wind, Kay

When
August 2, 12:20 AM CST
Where
Kay County, 6 mi NW of Kaw City
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.833, -96.917

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Kay

When
August 2, 1:00 AM CST
Where
Kay County, 1 mi NNW of Newkirk
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.900, -97.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334398, 5334399, 5334400, 5334401.